Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 28, 2018, 6:23 PM CST for 5 counties in Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2018, 6:23 PM CST (00:23 UTC)
- Expired
- Feb 28, 2018, 9:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 8:53 PM CST | FLOOD | 7 Wsw Skyline, AL | ABOUT 6 TO 8 INCHES COVERING HIGHWAY 65 NEAR THE 11-MILE MARKER. TREE LIMBS AND DEBRIS ALSO IN FLOODWATERS FROM THE PAINT ROCK COVERING THE ROAD. |
| Feb 28, 9:03 PM CST | FLASH FLOOD | 5 Ene Paint Rock, AL | OVER A FOOT OF WATER COVERING CR 8 IN THE NAT MOUNTAIN COMMUNITY. ROAD IS BARRICADED AND CLOSED AT THIS TIME. |
| Feb 28, 9:03 PM CST | FLASH FLOOD | 6 Ene Woodville, AL | OVER A FOOT OF WATER COVERING CR 11 IN A FEW SPOTS BETWEEN HIGHWAYS 72 AND 35. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462 WGUS54 KHUN 010023 FFWHUN ALC071-083-089-095-103-010315- /O.NEW.KHUN.FF.W.0003.180301T0023Z-180301T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Huntsville AL 623 PM CST WED FEB 28 2018 The National Weather Service in Huntsville Alabama has issued a * Flash Flood Warning for... Western Jackson County in northeastern Alabama... Northern Marshall County in northeastern Alabama... Madison County in north central Alabama... Limestone County in north central Alabama... Morgan County in north central Alabama... * Until 915 PM CST * At 622 PM CST, Doppler radar indicated numerous showers producing heavy rain across the warned area. Up to an inch of rain has fallen in the last hour on an already saturated ground, with additional bands of heavy rain expected to move over the warned area over the next couple of hours. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Huntsville, Decatur, Madison, Athens, Scottsboro, Hartselle, Moores Mill, Meridianville, Redstone Arsenal and Hazel Green. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3499 8610 3446 8611 3432 8711 3500 8711 $$ AMP
2 follow-up statements
238 WGUS74 KHUN 010133 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 733 PM CST WED FEB 28 2018 ALC071-083-089-095-103-010315- /O.CON.KHUN.FF.W.0003.000000T0000Z-180301T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson AL-Marshall AL-Madison AL-Limestone AL-Morgan AL- 733 PM CST WED FEB 28 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CST FOR WESTERN JACKSON...NORTHERN MARSHALL...MADISON...LIMESTONE AND MORGAN COUNTIES... At 730 PM CST, Doppler radar indicated moderate to heavy rainfall continuing across a large portion of north central and northeast Alabama. Radar estiimates and gauge reports indicate that upwards of 2 inches of rain has fallen across the area so far today with an additional one to two inches likely this evening. In addition, flooding is already occurring in the Mill Creek and Indian Creek basins across western Madison County. Some locations that will experience flooding include... Huntsville, Decatur, Madison, Athens, Scottsboro, Hartselle, Moores Mill, Meridianville, Redstone Arsenal and Hazel Green. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3499 8610 3446 8611 3432 8711 3500 8711 $$ 15
583 WGUS74 KHUN 010257 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 857 PM CST WED FEB 28 2018 ALC071-083-089-095-103-010305- /O.CAN.KHUN.FF.W.0003.000000T0000Z-180301T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson AL-Marshall AL-Madison AL-Limestone AL-Morgan AL- 857 PM CST WED FEB 28 2018 ...THE FLASH FLOOD WARNING FOR WESTERN JACKSON...NORTHERN MARSHALL... MADISON...LIMESTONE AND MORGAN COUNTIES IS CANCELLED... The steady heavy rainfall has ended across the area. Thus significant flood waters are slowly beginning to recede and the flash flood warning is being canceled. However, significant rises on area creeks and streams continue along with mainstem rivers. If you have travel plans overnight be alert for ponding of water on area roadways and be especially cautious near low water crossings. LAT...LON 3499 8610 3446 8611 3432 8711 3500 8711 $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 5:57 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 28, 5:57 PM CST, 26 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 557 PM CST Wed Feb 28 2018 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 151 PM CST Wed Feb 28 2018 The hydrology situation is the key concern over the next 24-48 hours as another 1-3 inches of rainfall is expected tonight into Thursday. The short range/high res guidance continues to support the best rainfall this evening along and north of the TN river, with a sharp gradient further south. We toyed with the idea of dropping our southern tier of counties from the FFA, but the uncertainty and gradient will keep me from doing so, although the true threat for these areas has been delayed until late tonight and early Thursday. Several rivers are going to rise into Flood during this time, and short term flash flooding is possible followed by likely areal flooding. This risk is highest in southern middle TN into far northwest AL. In the near term, there is also a severe weather threat possibly coming together late this afternoon and early this evening for areas south of U.S 72. The warm sector over west central AL into MS is becoming unstable and deep cellular convection is already developing north and west of Columbus MS. Deep layer bulk shear of 65-70kt, and 1km shear of 30-35kt will support supercells. HRRR/WRF guidance has suggested that these cells could morph into a more linear MCS that tracks east through north central AL over the next 4-6 hours, feeding of an increasingly unstable warm sector. 1km SRH values are also quite high, from 300-400m2/s2, especially as you near the wedge front in northeast AL. Will continue to monitor convective trends, and have mentioned isolated strong- severe in the HWO. .SHORT TERM...(Thursday through Thursday night) Issued at 151 PM CST Wed Feb 28 2018 After a brief possible "break" in the warm frontal band rain lifting northward, the cold front will advance southeast during the morning hours. A band of showers and thunderstorms is likely, possibly with a few strong storms once again. Rainfall amounts of 1-1.5 inches is possible with this band, which likely produce short term flash flooding in spots, and add to the existing runoff for eventual river flooding. As such, the Flood Watch will be maintained through 6 pm LST. Highs will still reach the lower to mid 60s, before falling only very slowly late. The better cold advection arrives Thursday evening with brisk north winds. Lows will easily drop into the upper 30s by Friday morning. .LONG TERM...(Friday through Tuesday) Issued at 151 PM CST Wed Feb 28 2018 Temperatures will return closer to normal for the weekend as cold air advection occurs behind the front. High temperatures will fall into the 50s Friday, rebounding slightly to near 60 for the weekend. However, the main focus will end up being Friday and Saturday night, since blended and ensemble mean guidance point to a potential freeze. Right now this looks like a mild freeze, controlled mostly by cold air advection rather than radiational cooling, but it could hit newly-blooming or budding plants that have taken advantage of the recent warm weather. Attention then turns to the next system Monday and Tuesday, a fairly deep Pacific trough that will eject into the Great Lakes. The greatest spread in the extended occurs here, with the GFS and CMC families showing a more progressive, weaker, and drier solution, whereas the ECMWF & EPS cut the low off and have it meander about the lower Great Lakes (with much more QPF though it is still < 1 inch). For now, the forecast will reflect the greater consensus offered by the faster/weaker/drier GFS and CMC. Once that system is out of the way, the rest of the forecast period looks dry and seasonable, with highs hovering around normal and lows in the mid 30s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 557 PM CST Wed Feb 28 2018 Inclement weather should continue for the TAF period, as plenty of moisture, modest lift and a lingering frontal boundary create periods of showers. While generally MVFR CIG/VIS values should continue with shower activity, lower IFR, possibly even more reduced CIG/VIS values could accompany the heaviest showers. Somewhat higher instability values could bring a risk of convection with the showers during Thu morning, preceding an approaching cold front. The passage of this first front should result in southerly winds becoming NW in the late morning. Light rain and MVFR CIGS ~2500 ft AGL should continue for most of the afternoon. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through Thursday afternoon for ALZ001>010-016. TN...Flood Watch through Thursday afternoon for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...17 LONG TERM...BCC AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 1:40 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 140 PM CST Wed Feb 28 2018 ALZ001>010-016-TNZ076-096-097-011100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 140 PM CST Wed Feb 28 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Additional rainfall of 1 to 2 inches is expected from this afternoon through tonight, with locally higher amounts possible. River and areal flooding is expected, with isolated flash flooding possible. A Flood Watch is in effect through Thursday. Isolated strong to severe thunderstorms are possible late this afternoon and evening, mainly along and south of Highway 72 and west of I-65. These thunderstorms may be capable of strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another round of showers and thunderstorms will move through with a cold front on Thursday morning into the early afternoon. This will bring up to an additional 1 to 2 inches of rain. This will bring storm total rainfall amounts into the 2 to 5 inch range. River and areal flooding will continue on Thursday and possibly linger into this weekend. A Flood Watch continues through Thursday. In addition, a few of the thunderstorms could be strong producing gusty winds. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible today through Thursday for flooding, and perhaps isolated strong to severe thunderstorms.
In the hours before
Special weather statement, Feb 28, 5:11 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
511 PM CST WED FEB 28 2018
ALZ008-282345-
Marshall AL-
511 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 545 PM
CST...
At 510 PM CST, Doppler radar was tracking a strong thunderstorm near
Arab, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Guntersville, Arab, Grant, Union Grove, Eddy, Columbus City and Lake
Guntersville State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3430 8657 3431 8658 3441 8658 3448 8647
3448 8643 3450 8639 3452 8639 3451 8637
3452 8635 3451 8634 3457 8631 3458 8628
3432 8617 3430 8648
TIME...MOT...LOC 2310Z 250DEG 25KT 3435 8658
BCCLocal storm report, Feb 28, 5:31 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
531 PM CST WED FEB 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 NNW FAIRVIEW 34.29N 86.71W
02/28/2018 CULLMAN AL EMERGENCY MNGR
DAMAGE ALONG COUNTY ROADS 1524 AND 1526 NEAR
THE CULLMAN-MORGAN COUNTY LINE. TIME
ESTIMATED FROM RADAR.
&&
BCCLocal storm report, Feb 28, 5:41 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CST WED FEB 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 4 ESE EVA 34.31N 86.69W
02/28/2018 CULLMAN AL BROADCAST MEDIA
DAMAGE TO HOUSE AND BARN ALONG PENTACOST
ROAD ALONG THE MORGAN-CULLMAN LINE. TIME
ESTIMATED FROM RADAR.
&&
BCCSpecial weather statement, Feb 28, 5:56 PM CST, 27 minutes before
Special Weather Statement National Weather Service Huntsville AL 556 PM CST WED FEB 28 2018 ALZ008>010-010030- Marshall AL-De Kalb AL-Jackson AL- 556 PM CST WED FEB 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON... NORTHEASTERN MARSHALL AND WEST CENTRAL DEKALB COUNTIES UNTIL 630 PM CST... At 555 PM CST, Doppler radar was tracking a strong thunderstorm near Grant, moving east at 25 mph. Additional strong thunderstorms were located across northern Marshall County. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Scottsboro, Guntersville, Rainsville, Fyffe, Powell, Grant, Section, Langston, Lakeview and Union Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3436 8643 3445 8646 3465 8594 3439 8585 TIME...MOT...LOC 2355Z 254DEG 21KT 3446 8622 BCC
Special weather statement, Feb 28, 6:06 PM CST, 17 minutes before
Special Weather Statement National Weather Service Huntsville AL 606 PM CST WED FEB 28 2018 ALZ003-004-010030- Lawrence AL-Franklin AL- 606 PM CST WED FEB 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 630 PM CST... At 606 PM CST, Doppler radar was tracking a strong thunderstorm over Phil Campbell, or 9 miles south of Russellville, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phil Campbell, Mt Hope, Spruce Pine and western Bankhead National Forest. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3431 8781 3441 8783 3449 8748 3432 8747 TIME...MOT...LOC 0006Z 259DEG 20KT 3436 8773 KDW
Local storm report, Feb 28, 6:10 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 PM CST WED FEB 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 SE EVA 34.30N 86.71W
02/28/2018 CULLMAN AL EMERGENCY MNGR
PORCH AND ROOF DAMAGE TO A HOME ALONG COUNTY
ROAD 1542. TIME ESTIMATED FROM RADAR.
&&
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:06 PM CST | Special Weather Statement | HUN | Franklin | 24 min |
| Feb 28, 7:36 PM CST | Special Weather Statement | HUN | Morgan | 24 min |
| Feb 28, 7:45 PM CST | Areal Flood Warning | HUN | DeKalb, Jackson | 4 hr |
| Feb 28, 8:02 PM CST | Special Weather Statement | HUN | Morgan | 28 min |
| Feb 28, 8:27 PM CST | Special Weather Statement | HUN | Marshall | 33 min |
| Feb 28, 9:14 PM CST | Special Weather Statement | HUN | DeKalb | 31 min |
| Mar 1, 1:14 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale, Limestone | 6 hr |
| Mar 1, 5:50 AM CST | Special Weather Statement | HUN | Marshall | 25 min |
| Mar 1, 5:53 AM CST | Severe Thunderstorm Warning | HUN | Marshall, Morgan | 37 min |
| Mar 1, 6:10 AM CST | Special Weather Statement | HUN | Marshall | 35 min |
| Mar 1, 6:25 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 35 min |
| Mar 1, 6:40 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 35 min |
| Mar 1, 7:02 AM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
| Mar 1, 7:12 AM CST | Special Weather Statement | HUN | DeKalb, Marshall | 33 min |
| Mar 1, 7:23 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 37 min |
| Mar 1, 10:04 AM CST | Areal Flood Warning | HUN | Madison | 3 hr |
| Mar 1, 12:52 PM CST | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 5 hr |
| Mar 1, 1:44 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.